Headlines News :
Home » » Nursing Care Plan | NCP Cardiac Tamponade

Nursing Care Plan | NCP Cardiac Tamponade

Acute cardiac tamponade is a sudden accumulation of fluid in the pericardial sac leading to an increase in the intrapericardial pressure. The pericardial sac surrounds the heart and normally contains only 10 to 20 mL of serous fluid. The sudden accumulation of more fluid (as little as 200 mL of fluid or blood) compresses the heart and coronary arteries, compromising diastolic filling and systolic emptying and diminishing oxygen supply. The end result is decreased oxygen delivery and poor tissue perfusion to all organs.

The incidence of cardiac tamponade in the United States is 2 cases per 10,000 population, and approximately 2% of penetrating injuries lead to cardiac tamponade. It is a potentially life-threatening condition, needing emergency assessment and immediate interventions. Some patients develop a more slowly accumulating tamponade that collects over weeks and months. If the fibrous pericardium gradually has time to stretch, the pericardial space can accommodate as much as 1 to 2 L of fluid before the patient becomes acutely symptomatic. Three phases of hemodynamic changes occur with acute cardiac tamponade. Complications include decreased ventricular filling, decreased cardiac output, cardiogenic shock, and death.

Cardiac tamponade may have any of a variety of etiologies. It can be caused by both blunt and penetrating traumatic injuries and also iatrogenic injuries, such as those associated with removal of epicardial pacing wires and complications after cardiac catheterization and insertion of central venous or pulmonary artery catheters.

Rupture of the ventricle after an acute myocardial infarction or bleeding after cardiac surgery can also lead to tamponade. Other causes include treatment with anticoagulants, viral infections, and disorders that cause pericardial irritation such as pericarditis, neoplasms, or myxedema, as well as collagen diseases such as rheumatoid arthritis or systemic lupus erythematosus.
Nursing care plan
Nursing care plan physical assessment and examination
The patient’s history may include surgery, trauma, cardiac biopsy, viral infection, insertion of a transvenous pacing wire or catheter, or myocardial infarction. Elicit a medication history to determine if the patient is taking anticoagulants or any medication that could cause tamponade as a drug reaction (procainamide, hydralazine, minoxidil, isoniazid, penicillin, methysergide, or daunorubicin). Ask if the patient has renal failure, which can lead to pericarditis and bleeding. Cardiac tamponade may be acute or accumulate over time, as in the case of myxedema, collagen diseases, and neoplasm. The patient may have a history of dyspnea and chest pain that ranges from mild to severe and increases on inspiration. There may be no symptoms at all before severe hemodynamic compromise.

The patient who has acute, rapid bleeding with cardiac tamponade appears critically ill and in shock. Assess airway, breathing, and circulation, and intervene simultaneously. The patient is acutely hypovolemic (because of blood loss into the pericardial sac) and in cardiogenic shock and should be assessed and treated for those conditions as an emergency situation. If the patient is more stable, when you auscultate the heart, you may hear a pericardial friction rub as a result of the two inflamed layers of the pericardium rubbing against each other. The heart sounds may be muffled because of the accumulation of fluid around the heart. If a central venous or pulmonary artery catheter is present, the right atrial mean pressure (RAP) rises to 12 mm Hg, and the pulmonary capillary wedge pressure equalizes with the RAP. Systolic blood pressure decreases as the pressure on the ventricles reduces diastolic filling and cardiac output. Pulsus paradoxus (10 mm Hg fall in systolic blood pressure during inspiration) is an important finding in cardiac tamponade and is probably related to blood pooling in the pulmonary veins during inspiration. Other signs that may be present are related to the decreased cardiac output and poor tissue perfusion. Confusion and agitation, cyanosis, tachycardia, and decreased urine output may all occur as cardiac output is compromised and tissue perfusion becomes impaired. Assessment of cardiovascular function should be performed hourly; check mental status, skin color, temperature and moisture, capillary refill, heart sounds, heart rate, arterial blood pressure, and jugular venous distension. Maintain the patient on continuous cardiac monitoring, and monitor for ST- and T-wave changes.

Acute cardiac tamponade can be sudden, unexpected, and life-threatening, causing the patient to experience fear and anxiety. Assess the patient’s degree of fear and anxiety, as well as her or his ability to cope with a sudden illness and threat to self. The patient’s family or significant other(s) should be included in the assessment and plan of care. Half of all patients with traumatic injuries have either alcohol or other drugs present in their systems at the time of injury. Ask about the patient’s drinking patterns and any substance use and abuse. Assess the risk for withdrawal from alcohol or other drugs during the hospitalization.

Nursing care plan primary nursing diagnosis: Decreased cardiac output related to decreased preload and contractility.

Nursing care plan intervention and treatment The highest priority is to make sure the patient has adequate airway, breathing, and circulation (ABCs). If the patient suffers hypoxia as a result of decreased cardiac output and poor tissue perfusion, oxygen, intubation, and mechanical ventilation may be required. If the symptoms are progressing rapidly, the physician may elect to perform a pericardiocentesis to normalize pericardial pressure, allowing the heart and coronary arteries to fill normally, so that cardiac output and tissue perfusion are restored. Assist by elevating the head of the bed to a 60-degree angle to allow gravity to pull the fluid to the apex of the heart. Emergency equipment should be nearby because ventricular tachycardia, ventricular fibrillation, or laceration of a coronary artery or myocardium can cause shock and death. Pericardiocentesis usually causes a dramatic improvement in hemodynamic status. However, if the patient has had rapid bleeding into the pericardial space, clots may have formed that block the needle aspiration. A “false-negative” pericardiocentesis is therefore possible and needs to be considered if symptoms continue.

The patient must be taken to surgery after this procedure to explore the pericardium and stop further bleeding. If the patient has developed sudden bradycardia (heart rate 50 beats per minute), severe hypotension (systolic blood pressure 70 mm Hg), or asystole, an emergency thoracotomy may be performed at the bedside to evacuate the pericardial sac, control the hemorrhage, and perform internal cardiac massage if needed. The patient may also require fluid
resuscitation agents to enhance cardiac output.

The highest nursing priority is to maintain the patient’s ABCs. Emergency equipment should be readily available, should the patient require intubation and mechanical ventilation. Be prepared to administer fluids, including blood products, colloids or crystalloids, and pressor agents, through a large-bore catheter. Pressure and rapid-volume warmer infusors should be used for patients who require massive fluid resuscitation. A number of nursing strategies increase the rate of fluid replacement. Fluid resuscitation is most efficient through a short, large-bore peripheral intravenous (IV) catheter in a large peripheral vein. The IV should have a short length of tubing from the bag or bottle to the IV site. If pressure is applied to the bag, fluid resuscitation occurs more rapidly.

Emotional support of the patient and family is also a key nursing intervention. If the patient is awake as you implement strategies to manage the ABCs, provide a running explanation of the procedures. If blood component therapy is essential, answer the patient’s and family’s questions about the risks of hepatitis and transmission of the human immunodeficiency virus (HIV).
Share this post :

Enter your email address:

Delivered by FeedBurner